MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX29
Medical Device Problem Code Gradient Increase (1270)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/12/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.Device not returned.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), approximately 8 years post tavr a patient developed stenosis and required a valve in valve.A 29mm sapien 3 valve was implanted and tolerated the procedure without difficulties.The patient left the procedure area alert and with stable vitals.The physician felt the xt valve did not fail, just succumb to the disease process.
 
Additional Manufacturer Narrative
The valve was not return to edwards lifesciences as it remains implanted in the patient.A review of the risk management documentation was performed, and the reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint was unable to be confirmed.The reported event does not allege a malfunction that could be related to an edwards manufacturing deficiency.A review of ifu/training materials revealed no deficiencies.During the manufacturing process, all sapien xt valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect contributed to the event.As reported, ''approximately 8 years post tavr a patient developed stenosis and required a valve in valve.A 29mm sapien 3 valve was implanted and tolerated the procedure without difficulties.The patient left the procedure area alert and with stable vitals.The physician felt the xt valve did not fail, just succumb to the disease process''.Per the instruction for use (ifu), valve stenosis is a potential risk associated with bioprosthetic heart valves.Per the valve academic research consortium (varc), valve stenosis can result from several factors, including calcification, support structure deformation (out of round configuration), trauma (cardio-pulmonary resuscitation, blunt chest trauma), and native leaflet prolapse impeding prosthetic leaflet motion.Stenosis of an implanted valve may be a manifestation of structural valve deterioration (svd).This term refers to changes intrinsic to the valve, and can include failure modes such as wear, calcification, leaflet tear, stent creep, leaflet disruption, or leaflet retraction.Svd may be mild and not require any intervention or it may be moderate to severe.It causes the heart to work harder to eject blood from the ventricle.Depending on severity it could be an indication for valve replacement or medical intervention.Tissue calcification is a well recognized failure mode of bioprosthetic valves.The mechanisms for bioprosthetic heart valve tissue calcification are not fully understood.Many factors can contribute to the onset and propagation of calcification including patient related (e.G.Patient age, disease state, immune status, and other co-morbidities), pharmacological, and intrinsic properties of the valve itself.It is widely understood that patients with chronic renal disease and prior history of calcific stenosis of the native valve may be predisposed to bioprosthetic calcification.Due to limited information and unavailable of relevant imagery, a definitive root cause was unable to be determined at this time.Since no manufacturing non-conformances or labeling/ifu/training deficiencies were identified, no product non-conformance was confirmed, and the complaint occurrence rate did not exceed the applicable trending control limit, no corrective/preventative actions nor product risk assessment (pra) escalation are required.
 
Additional Manufacturer Narrative
Corrections to sections d1 and g4.

Brand Name
EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key14598814
Report Number2015691-2022-06048
Device Sequence Number2095628
Product Code NPT
UDI-Device Identifier00690103193176
UDI-Public(01)00690103193176(17)160907
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P130009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/07/2016
Device Model Number9300TFX29
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2022
Supplement Date Received by Manufacturer07/14/2022
07/20/2022
Initial Report FDA Received Date06/03/2022
Supplement Report FDA Received Date07/15/2022
07/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/02/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown